Alert archive / Virginia / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 49, NWS Blacksburg, VA

May 26, 1995Appomattox County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 26, 1995, 5:34 PM EDT for Appomattox County, Virginia. It was in force for 41 min.

The area

The counties it named.

The facts

Issued
May 26, 1995, 5:34 PM EDT (21:34 UTC)
Expired
May 26, 1995, 6:15 PM EDT
In force
41 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Appomattox County, VA

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.6 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1995-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 91 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1995-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
91 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
1162 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KRNK 262133
SVRRNK
VAC011-262215-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
534 PM EDT FRI MAY 26 1995
 
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  615 PM EDT
FOR THE FOLLOWING COUNTY...
 
IN CENTRAL VIRGINIA
 
   ...APPOMATTOX COUNTY
 
AT 534 PM EDT...DOPPLER WEATHER RADAR INDICATED A SEVERE THUNDERSTORM 7
MILES SOUTHWEST OF THE TOWN OF BENT CREEK. THIS STORM WAS MOVING TO THE
SOUTHEAST AT ABOUT 20 MILES AN HOUR. THE STORM WILL REACH THE TOWN OF
APPOMATTOX BETWEEN 550 AND 600 PM.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
 
DESROSIERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:21 PM EDT, 3 hours 13 minutes earlier.

Area forecast discussion, May 26, 2:21 PM EDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
230 PM EDT FRI MAY 26 1995

RECOMMENDATIONS...

WBC AND CRW...LEND TOWARDS THE CLDY EASTERLY UPSLOPE SOLUTION FOR
SAT. MAXS ON SATS DEPENDS ON WHETHER ONE BELIEVES THERE IS
SOME SUNSHINE OR NOT.

RDU...READ SFD...GOOD IDEAS.

DISCUSSION...

KFCX 88D AT 1750Z INDCTED SHWRS AND TSTMS HAVE ONCE AGAIN
FORMED ALONG AND E OF THE BLUE RIDGE MTNS. THE STRONGEST STORM
WAS LOCATED IN ALLEGHANY COUNTY...NC. ADAPT SSU AT 16Z HAD LRGE
AREA OF LI OF MINUS 5 TO MINUS 9 ACRS FA. SMC AT 16Z SHWD MOISTURE
FLUX CONVERGENCE ACRS MTNS OF WV AND VA. SAT PIX AT 17Z DISPLAYS A
BAND OF CLDS...SHRWS AND TSTMS EXTNDING FRM FRANKLIN WV THRU VA AND
NC TO GSP. BELIEVE THAT THIS AFTERNOON TSTMS WL ONCE AGAIN DIMINISH
AROUND SUNSET. PCGRIDDS TM SCN OVR RNK SHWD LOW LEVEL MOISTURE
THRU 48HRS...WITH DEEPEST MOISTURE FROM 24 TO 48HRS. ALSO INDITED
VERTICAL LIFT AT 06-12HRS AND ALSO A BROAD LIFT FROM 24 TO 42HRS.
PRTLY TO MSTLY CLDY TNGT WITH AREAS OF FOG ESP WHERE IT RAINS TA.
LOWS WL RNG FRM MID 50S TO ARD 60. VRBLY/MSTLY CLOUDY SAT WITH
RAIN...SHWRS AND TSTMS. HIGHS WL RNG FRM ARD 70 TO NR 80.
KK

In the hours before

Special weather statement, May 26, 11:57 AM EDT, 5 hours 37 minutes before
WVZ042>045-VAZ007-009>020-022>024-032>035-043>047-058-059-NCZ001>006-
018>020-271200-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
NOON EDT FRI MAY 26 1995

...NO SEVERE THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT...

A FRONTAL BOUNDARY PASSING THROUGH THE AREA TODAY WILL BE THE FOCUS
FOR SHOWERS AND THUNDERSTORMS OVER PARTS OF THE SOUTHERN VIRGINIAS
AND NORTHWESTERN NORTH CAROLINA LATER THIS AFTERNOON AND EVENING.
HOWEVER...ATMOSPHERIC CONDITIONS DO NOT FAVOR SEVERE THUNDERSTORM
DEVELOPMENT.

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

KK
Special weather statement, May 26, 2:25 PM EDT, 3 hours 9 minutes before
NCZ002-003-019-261930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
226 PM EDT FRI MAY 26 1995

AT 220 PM DOPPLER WEATHER RADAR SHOWED A CLUSTER OF THUNDERSTORMS
WITH VERY HEAVY RAINFALL OVER THE NORTHWEST MOUNTAINS OF NORTH
CAROLINA. THE STORMS WITH THE HEAVIEST RAINFALL WERE OVER SOUTHEAST
ALLEGHANY COUNTY...WESTERN SURRY COUNTY AND NORTHEAST WILKES COUNTY.
THE RADAR ESTIMATED OVER AN INCH AND A HALF OF RAIN IN THE PAST
HOUR NEAR ROARING GAP IN SOUTHEAST ALLEGHANY COUNTY.

BESIDES THE HEAVY RAINFALL...THESE THUNDERSTORMS MAY HAVE STRONG
GUSTY WINDS AND SMALL HAIL. LIGHTNING IS ALWAYS A DANGER WITH
THUNDERSTORMS.

IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A
STORM APPROACHES.  MOTORISTS SHOULD REMAIN ALERT FOR REDUCED
VISIBILITIES DURING DOWNPOURS OF RAIN.  STREETS MAY FLOOD QUICKLY.

JJ
Special weather statement, May 26, 3:46 PM EDT, 1 hour 48 minutes before
NCZ003>006-020-VAZ016-032-043-044-262055-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
348 PM EDT FRI MAY 26 1995

...STRONG THUNDERSTORMS WERE RUMBLING ACROSS PARTS OF SOUTHSIDE
VIRGINIA...

DOPPLER WEATHER RADAR WAS INDICATING A STRONG THUNDERSTORM OVER
HENRY COUNTY...JUST EAST OF MARTINSVILLE VIRGINIA. THIS STORM WAS
MOVING SOUTHEAST AT ABOUT 15 MPH. THIS STORM COULD MOVE INTO
SOUTHWEST PITTSYLVANIA COUNTY VIRGINIA...JUST TO THE WEST OF
DANVILLE AND NORTHEAST ROCKINGHAM COUNTY IN NORTH CAROLINA
BY ABOUT 430 PM.

EXPECT STRONG GUSTY WINDS...FREQUENT LIGHTNING...VERY HEAVY
DOWNPOURS AND POSSIBLY HAIL WITH THIS THUNDERSTORM.

MORE SHOWERS AND THUNDERSTORMS WERE SCATTERED ALONG THE
VIRGINIA/NORTH CAROLINA BORDER BETWEEN PATRICK AND STOKES
COUNTIES AND ACROSS WILKES AND YADKIN COUNTIES IN
NORTH CAROLINA.

STAYED TUNED FOR FURTHER STATEMENTS AND NOWCASTS
FROM THE NATIONAL WEATHER SERVICE ON THESE THUNDERSTORMS.

KANE
Local storm report, May 26, 4:21 PM EDT, 1 hour 13 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
422 PM EDT FRI MAY 26 1995

DATE/TIME    COUNTY/CITY        EVENT
26/400 PM    ERN HENRY          LARGE TREE FELLED BY THUNDERSTORM
         V                       WINDS NEAR THE INTERSECTION OF
                                RTES 58 AND 620 NEAR THE TOWN OF
                                AXTON.  TREE FELL ON POWER LINES.

DSD

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 3:55 PM EDTSevere Thunderstorm WarningRNKHenry65 min
May 26, 4:13 PM EDTSevere Thunderstorm WarningRNKPittsylvania62 min
May 26, 5:09 PM EDTSevere Thunderstorm WarningRNKHalifax66 min
May 26, 6:14 PM EDTSevere Thunderstorm WarningRNKCharles City61 min
May 26, 7:15 PM EDTSevere Thunderstorm WarningRNKCharles City30 min

Nearby

Severe Thunderstorm Warnings in Virginia, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.